Geometrically Nonlinear Finite Element Analysis of Imperfect Laminated Shells

Sunil Saigal, Rakesh K. Kapania, T. Y. Yang

Research output: Contribution to journalArticlepeer-review

81 Scopus citations

Abstract

Formulations and computational procedures are presented for the finite element analysis of laminated anisotropic composite thin shells including imperfections. The derivations of the nonlinear geometric element stiffness matrices were based on the total Lagrangian description. A 48 degree-of-freedom (d.o.f.) general curved shell element with arbitrary distribution of curvatures was used to model the shell middle- surface. Numerical results include the large deflection behavior of a variety of perfect plate and shell examples; buckling of a spherical shell with an axially symmetric im perfection ; and buckling of a cylindrical panel using measured initial transverse im perfections. A good comparison with existing results is obtained.

Original languageEnglish (US)
Pages (from-to)197-214
Number of pages18
JournalJournal of Composite Materials
Volume20
Issue number2
DOIs
StatePublished - Mar 1986
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Ceramics and Composites
  • Mechanics of Materials
  • Mechanical Engineering
  • Materials Chemistry

Fingerprint

Dive into the research topics of 'Geometrically Nonlinear Finite Element Analysis of Imperfect Laminated Shells'. Together they form a unique fingerprint.

Cite this